Disturbed development of the enteric nervous system after in utero exposure of selective serotonin re-uptake inhibitors and tricyclic antidepressants. Part 2: Testing the hypotheses

Authors


Professor Lolkje T.W. de Jong- van den Berg, Department of Pharmaco-epidemiology and Pharmaco-economy, University of Groningen, 9713 AV Groningen, The Netherlands. Tel.: +3150 3633330. Fax: +3150 3632772. E-mail: l.t.w.de.jong-van.den.berg@rug.nl

Abstract

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT

• Antidepressant use has increased in the last decade. Several studies have suggested a possible association between maternal antidepressant use and teratogenic effects. In a review of the pharmacologic literature we showed that antidepressant exposure might disturb the development of the enteric nervous system.

WHAT THIS STUDY ADDS

• In utero exposure to selective serotonin re-uptake inhibitors (SSRIs) in the second and third trimester or to tricyclic antidepressants (TCAs) in the first trimester leads to a significant increase in laxative use compared with non-exposed children. SSRI exposure was not associated with significant increased antidiarrhoeal medication use, but TCA exposure was.

AIMS

Antidepressant use has increased in the last decade. Several studies have suggested a possible association between maternal antidepressant use and teratogenic effects.

METHODS

The pharmacy prescription database IADB.nl was used for a cohort study in which laxative and antidiarrhoeal medication use in children after in utero exposure to antidepressants (TCA, SSRI, fluoxetine or paroxetine exposed) was compared with no antidepressant exposure. Laxatives and antidiarrhoeal medication use were applied as a proxy for constipation and diarrhoea respectively, which may be associated with disturbed enteric nervous system (ENS) development.

RESULTS

Children exposed in utero to SSRIs (mainly fluoxetine and paroxetine) in the second and third trimester or to TCAs in the first trimester, more often received laxatives. Combined exposure to TCAs and SSRIs in pregnancy was associated with a 10-fold increase in laxative use. In utero exposure to SSRIs is not associated with antidiarrhoeal medication use compared with non-exposed children. In contrast, antidiarrhoeal medication use was significantly higher in children exposed to TCAs anytime in pregnancy.

CONCLUSIONS

The increased laxative use after second and third trimester exposure to SSRIs might be explained through the inhibitory effect of the serotonin re-uptake transporter (SERT) and because of selectivity for the 5-HT2B receptor which affects the ENS. TCA exposure during the first trimester leads to increased laxative use probably through inhibition of the norepinephrine transporter (NET). Exposure of TCAs anytime in pregnancy leads to increase diarrhoeal use possibly through down-regulation of α2-adrenoceptors or up-regulation of the pore forming α1c subunit.

Ancillary